Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Optimal numerical differentiation using three function evaluations
HTML articles powered by AMS MathViewer

by J. Marshall Ash and Roger L. Jones PDF
Math. Comp. 37 (1981), 159-167 Request permission


Approximation of $f’ (x)$ by a difference quotient of the form \[ {h^{ - 1}}[{a_1}f(x + {b_1}h) + {a_2}f(x + {b_2}h) + {a_3}f(x + {b_3}h)]\] is found to be optimized for a wide class of real-valued functions by the surprisingly asymmetric choice of ${\mathbf {b}} = ({b_1},{b_2},{b_3}) = (1/\sqrt 3 - 1,1/\sqrt 3 ,1/\sqrt 3 + 1)$. The nearly optimal choice of ${\mathbf {b}} = ( - 2,3,6)$ is also discussed.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65D05, 39A05
  • Retrieve articles in all journals with MSC: 65D05, 39A05
Additional Information
  • © Copyright 1981 American Mathematical Society
  • Journal: Math. Comp. 37 (1981), 159-167
  • MSC: Primary 65D05; Secondary 39A05
  • DOI:
  • MathSciNet review: 616368